TITLE

A Re-View of Ambivalence in Bipolar Disorder Research

AUTHOR(S)
Liebert, Rachel Jane
PUB. DATE
November 2013
SOURCE
Ethical Human Psychology & Psychiatry;2013, Vol. 15 Issue 3, p180
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Constructed as a barrier to treatment adherence, ambivalence is typically patholo-gized in qualitative research on "bipolar disorder"--seen as something to be feared and eradicated. Here, I critically review this position, arguing that it is constructed through a "lens of risk" that problematically presumes people have a chronic mental illness that requires lifelong pharmaceutical intervention. I then draw on the accounts of three young women who have been diagnosed with bipolar disorder to demonstrate how people's concerns, questions, and dreams could instead be seen as a site of exper-tise about diagnostic and treatment practices; in turn using their ambivalence to stitch together an alternative analytic "lens of desire" through which to re-view accounts of bipolar disorder. Overall this article is thus both a commentary on mainstream research practices in psychology and an experiment with how we might look differ-ently; believing that perhaps the real risk associated with people's ambivalence is its ability to force us--psychologists and psychiatrists--to question the ways in which we do madness.
ACCESSION #
93394808

 

Related Articles

  • Reserpine exhumed. Healy, David; Savage, Marie // British Journal of Psychiatry;May98, Vol. 172, p376 

    The author reflects on the psychological effects of reserpine used in treating hypertension and nervous disorder in Great Britain. Several published studies have acknowledged the efficacy of reserpine as a treatment for nervous disorders. However, further studies have claimed that reserpine...

  • Isotretinoin.  // Reactions Weekly;5/29/2010, Issue 1303, p22 

    The article describes the case of four patients who experienced psychiatric disorders, such as depression and suicidality, while undergoing treatment with isoretinoin.

  • Perampanel overdose.  // Reactions Weekly;Oct2013, Issue 1475, p30 

    The article presents a case study of a 34-year-old woman who, after receiving perampanel overdose, developed a psychiatric disorder.

  • The Need-Adapted Approach in Psychosis: The Impact of Psychosis on the Treatment and the Professionals. Borchers, Pekka; Seikkula, Jaakko; Arnkil, Tom // Ethical Human Psychology & Psychiatry;2014, Vol. 16 Issue 1, p5 

    Psychosis is a challenging phenomenon for professionals. In the need-adapted approach (NAA), therapy meetings constitute a deliberate effort to meet the challenges by bringing all the main parties together within a common discussion. The aims of this study are to analyze and evaluate...

  • Mental side effects.  // Consumer Reports on Health;Nov2000, Vol. 12 Issue 11, p6 

    Focuses on drugs causing mental and emotional side effects in the United States. Classes of persons at risk for drug side effects; List of common prescription and over-the-counter medications known to have mental side effects; Importance of consulting physicians prior to the termination of...

  • Prednisolone.  // Reactions Weekly;1/18/2014, Issue 1484, p28 

    The article presents a case study of an 8-year-old boy who experienced decompensated haemolysis with malaise, lethargy, marked splenomegaly as well as low haemoglobin but developed psychiatric disturbances following prednisolone treatment.

  • Clozapine.  // Reactions Weekly;12/8/2007, Issue 1181, p12 

    The article describes the case of three women patients who developed tardive oculogyric crisis (OGC). The patients developed the disease while undergoing treatment with clozapine. They were given intramuscular (IM) biperiden to treat OGC but was unsuccessful. However, the patients continued...

  • Pethidine abuse: Opioid dependence leading to psychiatric disorders, withdrawal symptoms and cardiac thrombus: case report.  // Reactions Weekly;Dec2013, Issue 1481, p28 

    The article presents a case study of a 43-year-old woman who developed opioid dependence that leads to psychiatric disorders, withdrawal symptoms, and cardiac thrombus following an intravenous use of pethidine.

  • Olanzapine.  // Reactions Weekly;10/29/2016, Vol. 1625 Issue 1, p155 

    The article presents a case study of a 15-year-old boy, with altered mental status and was intubated, who had initial borderline prolongation of the QTc interval that worsened significantly during olanzapine treatment.

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics